Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

April 21, 2012Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 21, 2012, 4:49 PM CDT for Renville County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2012, 4:49 PM CDT (21:49 UTC)
Expired
Apr 21, 2012, 5:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS83 KMPX 212149
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT SAT APR 21 2012

MNZ065-212230-
RENVILLE-
449 PM CDT SAT APR 21 2012

AT 446 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF PRINSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RENVILLE.
  DANUBE.
  OLIVIA.
  BIRD ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4489 9531 4489 9473 4463 9498 4486 9532
TIME...MOT...LOC 2148Z 297DEG 22KT 4487 9513

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 3:45 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT SAT APR 21 2012

.DISCUSSION...

TWO VORT CENTERS MOVING SOUTHEAST LATE THIS AFTERNOON. ONE OVER
SOUTH CENTRAL MINNESOTA INTO IOWA...AND THE STRONGER ONE JUST
MOVING OUT OF SOUTHEAST NORTH DAKOTA. NST PARAMETERS AND
ASSOCIATED SURFACE VORTICIY/0-3KM CAPE LIGHTING UP OVER WEST
CENTRAL MINNESOTA AHEAD OF THIS FEATURE. MOST SHORT TERM MESOSCALE
MODEL TRENDS TAKE THE AREA OF FORCING AND INSTABILITY SOUTHEAST
THROUGH PARTS OF SOUTH CENTRAL MINNESOTA IN THE EARLY EVENING
WITH A GRADUAL STABILIZATION. AN INVERTED TROUGH WILL LAG BEHIND
THE SURFACE LOW INTO MINNESOTA OVERNIGHT BUT WITH WEAKER UPPER
FORCING THAN WE HAVE GOING TROUGH EASTERN MINNESOTA AND WESTERN
WISCONSIN AT THE PRESENT TIME. THE CURRENT FORECAST OF LIGHT RAIN
LOOKS OK OVER MAINLY CENTRAL AND EASTERN  PARTS OF THE CWA.

A GRADUAL CLEARING LOOKS IN ORDER AT LEAST IN THE WEST SUNDAY
AFTERNOON AS THE INVERTED TROUGH WEAKENS AND HIGH PRESSURE BUILDS
FROM THE WEST. THE IDEA OF WARM ADVECTION DEVELOPING TUESDAY NIGHT
INTO WEDNESDAY WITH LOW PRESSURE DROPPING SOUTHEAST FROM THE
DAKOTAS. A QUICK WARM UP FOR TUESDAY WITH THIS SYSTEM WITH AT
LEAST NEAR 80 FOR HIGHS IN THE SOUTHWEST CWA.

THE COOLING TREND STILL LOOKS GOOD WITH FOR THURSDAY AND FRIDAY
WITH HIGH PRESSURE BUILDING BUT MAYBE NOT AS COOL AS ORIGINALLY
THOUGHT. FOR THE VERY END OF EXTENDED PERIOD..KIND OF A FIGHT WITH
THE RIDGE IN THE CENTRAL CONUS AND THE DEEP TROUGH IN THE EAST.
WILL GO WITH SOME POPS BUT NOT LIKELY CATEGORY AS THE EXTENDED
PACKAGE SUGGESTS.

&&

.AVIATION... /18Z TAF ISSUANCE/

MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS
THROUGH ABOUT 00Z.  VIGOROUS VORT DROPPING SOUTHEAST OVER THE
WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON.  LOWER BOUNDARY
LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE.
ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND
AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS.  SOME
SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS.  LOOKS
LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND
MENTIONED TEMP TSRA THERE.  OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED
FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER.
KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE.  CEILINGS
DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL
MN.  THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING
KSTC.  CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL
MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY.
PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE
BOUNDARY.  EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY
MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD
REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING
MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA.
WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE
OF THE LOW.

KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO
MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH.  CEILINGS MAY
DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS.
LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF
SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY
MORNING.  SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING
EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING.

//OUTLOOK...MONDAY THROUGH WEDNESDAY...
MON-VFR.
TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA.
WED...CHANCE -SHRA WITH MVFR CIGS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/DWE
Hazardous weather outlook, Apr 21, 11:58 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SAT APR 21 2012

MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL
MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA
BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 21, 3:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TORNADO          6 E BIG BEND CITY       45.15N 95.69W
04/21/2012                   SWIFT              MN   LAW ENFORCEMENT

&&

FRANKS
Local storm report, Apr 21, 3:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          6 NNE WALNUT GROVE      44.31N 95.42W
04/21/2012                   REDWOOD            MN   LAW ENFORCEMENT

            MULTIPLE REPORTS OF FUNNELS WITH BRIEF TOUCHDOWNS OVER
            10-15 MINUTES...TIME IS ESTIMATED AS IS LOCATION.

&&

FRANKS
Local storm report, Apr 21, 3:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     10 S REDWOOD FALLS      44.40N 95.11W
04/21/2012                   REDWOOD            MN   TRAINED SPOTTER

            NUMEROUS SIGHTINGS IN PAST 15 TO 20 MINUTES

&&

LRS
Special weather statement, Apr 21, 4:21 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CDT SAT APR 21 2012

MNZ048-049-055-057-212200-
KANDIYOHI-POPE-STEARNS-SWIFT-
421 PM CDT SAT APR 21 2012

AT 418 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF SEDAN. THIS STORM WAS MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SEDAN.
  BROOTEN.
  BELGRADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4558 9489 4531 9506 4550 9545 4565 9531
TIME...MOT...LOC 2120Z 293DEG 22KT 4557 9531

CLF
Local storm report, Apr 21, 4:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT SAT APR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TORNADO          4 E MILAN               45.11N 95.83W
04/21/2012                   CHIPPEWA           MN   LAW ENFORCEMENT

            BARN AND GRAINERYS DAMAGED

&&

LRS
Special weather statement, Apr 21, 4:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT SAT APR 21 2012

MNZ065-212230-
RENVILLE-
449 PM CDT SAT APR 21 2012

AT 446 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF PRINSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RENVILLE.
  DANUBE.
  OLIVIA.
  BIRD ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4489 9531 4489 9473 4463 9498 4486 9532
TIME...MOT...LOC 2148Z 297DEG 22KT 4487 9513

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:50 PM CDTSpecial Weather StatementMPXStevens55 min
Apr 21, 2:04 PM CDTSevere Thunderstorm WarningMPXStevens14 min
Apr 21, 2:28 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Pope, Redwood, Swift62 min
Apr 21, 3:22 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood38 min
Apr 21, 3:29 PM CDTTornado WarningMPXChippewa, Swift46 min
Apr 21, 3:33 PM CDTTornado WarningMPXRedwood28 min
Apr 21, 4:09 PM CDTTornado WarningMPXChippewa, Kandiyohi, Renville36 min
Apr 21, 4:21 PM CDTSpecial Weather StatementMPXPope39 min
Apr 21, 5:01 PM CDTTornado WarningMPXMartin, Watonwan44 min
Apr 21, 5:53 PM CDTSpecial Weather StatementMPXMartin37 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.